Article Text

PDF

Branch retinal artery occlusion; another complication of sildenafil
  1. AJAY TRIPATHI,
  2. NIALL P O'DONNELL
  1. Southport Eye Unit, Pilkington Road
  2. Southport PR8 6PH
  1. Mr Ajay Tripathi ajay{at}pinki.freeserve.co.uk

Statistics from Altmetric.com

Editor,— Sildenafil is the oral treatment for erectile dysfunction and was licensed throughout Europe in September 1998. It is a potent, selective inhibiter of the isoenzyme phosphodiesterase type 5 (PDE 5). Inhibition of PDE5 leads to prolongation of cyclic guanosine monophosphate (cGMP) activity in erectile tissue and increases the natural vasodilatory actions of nitric oxide on the cavernosal smooth muscle, facilitating the erectile response in men with erectile dysfunction.1 Whereas many ocular adverse effect of sildenafil have been reported,2-5 we present, to the best of our knowledge, the first case report of branch central retinal artery occlusion following the use of sildenafil.

CASE REPORT

A 69 years old man presented with a sudden painless loss of vision in the left eye 2 days previously. The patient was fit and healthy otherwise and had no history of glaucoma, diabetes, hypertension, or other systemic vascular diseases. Visual acuity was 6/6 in the right eye and 6/24 in the left eye. Anterior segment examination was normal apart from a mild relative left afferent pupillary defect. Fundus examination of right eye was normal whereas fundus examination of the left eye revealed a superotemporal branch retinal artery occlusion. As the patient did not have any of the risk factors predisposing to arterial occlusion a more detailed history was sought and the patient informed us that he had taken a dose of Viagra (100 mg) a few hours before he experienced loss of vision in left eye. Cardiac examination revealed sinus rhythm, normal heart sounds, and there was no carotid bruit or thrill. Immediate measures taken to restore the circulation (intravenous Diamox, ocular massage, rebreathing into a bag, etc) proved futile and vision remained 6/24 over a 3 months follow up period. Full blood counts, serum electrolytes, fasting blood glucose levels, fasting total lipids and cholesterol, erythrocyte sedimentation rate, and plasma viscosity were normal. The patient has not used sildenafil since then.

COMMENT

A number of adverse effects of sildenafil have been reported and these include headache, facial flushing, dyspepsia, and nasal congestion. There have been reports of prolonged erection and priapism, myocardial infarction,6 sudden cardiac arrest, ventricular arrhythmias, and hypertension.2 In patients taking organic nitrates, it can lead to a sudden and severe drop in blood pressure.2 A cardiac examination, including exercise treadmill testing has been recommended before starting patients on sildenafil.7 Various ocular side effects have been described following the use of sildenafil. These fall into two major categories: (i) those secondary to the weak inhibitory effects of sildenafil on the isoenzyme PDE6 in the retina.3 These side effects include temporary loss of vision, increased intraocular pressure, green/blue tinging of vision, increased sensitivity to light, and blurred vision.2 There have also been reports of retinal degeneration. A decrease in the a-wave and b-wave amplitude in the electroretinogram (ERG) of five healthy men 1 hour after oral intake of 100 mg sildenafil has also been reported and these changes completely disappeared 5 hours later.5 (ii) Ocular vascular events such as haemorrhages, venous occlusion, and anterior ischaemic optic neuropathy have been mentioned2 but so far there has been no referenced report of retinal artery occlusion following the use of sildenafil. In addition to these ocular side effects, a pupil sparing third nerve palsy due to sildenafil has also been reported.4 In the case reported here, a sudden rise in intraocular pressure or an embolic phenomenon due to short lived cardiac arrhythmias may have produced branch retinal artery occlusion. This case report clearly suggests that the earlier claim that there is no cause for alarm over retinal side effects of sildenafil8 must be re-examined and a potentially blinding complication like the one reported here should be seriously considered and discussed with all the patients started on sildenafil, more so because of the fact that most of the patients using this medication are already at high risk of developing vascular accidents in the body.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.